Q. My insurance company refused the blood pressure drug my doctor prescribed (Hyzaar) and had me take lisinopril instead. After one month I got a cough from hell!
I’ve had allergies, so my doctor and I thought nothing of the cough. Two months later I couldn’t lie down to sleep without gagging.
Despite three trips to the doctor, prescriptions for antibiotics, bottles of cough syrup and bags of Halls cough drops, nothing helped. Thinking I had TB or cancer, I got a chest x-ray and was ready to see a specialist. Then the nurse suggested my symptoms might be caused by lisinopril. I was changed to Benicar and am slowly getting over the cough.
A. It astonishes us how many people are not warned about cough due to lisinopril or other ACE inhibitors (benazepril, enalapril, quinapril, ramipril). Up to one-third of patients taking such blood pressure medications may experience chronic cough (Chest suppl., Jan. 2006).
Benicar, like Avapro, Cozaar, Diovan and Hyzaar, is a different kind of blood pressure medicine and far less likely to cause a persistent cough. We are sending you our Guide to Blood Pressure Treatment with more information about such medications and non-drug approaches to hypertension.